IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 604 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2308    
    Printed58    
    Emailed1    
    PDF Downloaded85    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 

 DRUG WATCH
Year : 2014  |  Volume : 46  |  Issue : 3  |  Page : 345-347

Differential ammonia decay kinetics indicates more than one concurrent etiological mechanism for symptomatic hyperammonemia caused by valproate overdose


1 Department of Neurology, Texas Tech University Health Sciences Center, School of Medicine, Lubbock, TX 79430; Department of Internal Medicine, Nassau University Medical Center, 2201 Hempstead Turnpike, East Meadow, NY 11554, USA
2 Department of Internal Medicine, Nassau University Medical Center, 2201 Hempstead Turnpike, East Meadow, NY, USA

Correspondence Address:
Deb Kumar Mojumder
Department of Neurology, Texas Tech University Health Sciences Center, School of Medicine, Lubbock, TX 79430; Department of Internal Medicine, Nassau University Medical Center, 2201 Hempstead Turnpike, East Meadow, NY 11554
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.132200

Rights and Permissions

Valproic acid (VPA) has successfully been used in the therapy of a number of conditions including absence seizures, partial seizures, tonic-clonic seizures, bipolar disorder, schizoaffective disorder, social phobias, neuropathic pain and migraine headaches. There is a high rise in number of cases of toxicity due to overdose of VPA. Hyperammonemia, a common side-effect of VPA, is caused by several proposed etiologies, reported as having uncertain correlation with VPA dose or concentration. We present here a case of a 25-year-old female patient with a past history of psychiatric complaints, presented with elevated serum VPA levels associated with elevated venous ammonia levels subsequent to VPA overdose. Later in the presence of sub-therapeutic serum VPA levels her venous ammonia levels remained raised and slowly down-trending. VPA levels and ammonia levels were found to be normal after 14 days. Patient was treated with levocarnitine. Her liver enzymes were never elevated. Different decay kinetics of venous ammonia in presence of high and low concentrations of VPA indicates that VPA can cause symptomatic hyperammonemia via more than one concurrent etiological mechanism. In this patient, the mechanisms causing hyperammonia secondary to VPA use were not related to hepatic damage or carnitine deficiency.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow